Hail, Scotland
- When
- March 26, 7:49 PM CST
- Where
- Scotland County, 2.32 mi NNE of Azen
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.600, -92.010
Thunderstorms developed a long a cold front that was sagging southward from Iowa into far northeast Missouri during the afternoon and evening hours. These storms remained below severe limits produced hail up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed a long a cold front that was sagging southward from Iowa into far northeast Missouri during the afternoon and evening hours. These storms remained below severe limits produced hail up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 26, 6:03 PM CST, 1 hour 46 minutes earlier. Its key messages:
Area Forecast Discussion...CORRECTED National Weather Service Quad Cities IA IL 703 PM CDT Thu Mar 26 2026 .KEY MESSAGES... - A very sharp backdoor cold front will continue to sweep southward through our area through the afternoon and evening. - Showers and storms remain possible along and just behind this front, with severe weather possible, especially in our southern areas. - Blustery weather will be in place this evening through Friday evening as cold weather spreads over the region, followed by another significant warm up, with rain chances in the extended forecast. && .SHORT TERM /THROUGH FRIDAY/... Issued at 218 PM CDT Thu Mar 26 2026 At dawn today, a somewhat stationary front was draped over Iowa and Illinois, with generally light winds either side of it. Since then, a weak wave of low pressure has moved east along the front, allowing the west portion to drop south quickly as a sharp cold front. That wave is now heading towards Chicago, noted by increased northeast winds at DBQ this past hour hitting 36 kts! The surface front at 1 PM, is now south of the Quad Cities. Our warm day has been replaced by clouds and increasingly cool northeast winds. Before this moved to Burlington, we tied the record high for today at 84F! Some quickly moving showers and storms have moved east through the area early this afternoon and late morning, and these are associated with instability located at 500mb and above, as noted on our 18Z Upper air sounding. Regarding surface based storms, well, we're very much capped at this time by a strong EML/cap centered at 800mb. This unsaturated warm nose will continue to limit surface parcels through the afternoon today, which now is showing up in the latest WoFS runs today. This scenario was described well, and preferred by our overnight shift, and now looks to be verifying. Thus our lower level instability should not be used until CAA occurs in that layer later this evening, when the depth of the northeast flow increases, effectively allowing storms to form along the elevated front tonight. While normally, I'd be quite concerned that that timing would favor LLJ interacting with the front, we're already veered strongly to the west to west northwest already. Thus, it's a race to see if moisture can remain in those levels sufficient for strong storms to form, as that cap erodes through CAA. Either way, the event is delayed to evening, and now probably south of the I-80 corridor, except for very high based activity mentioned above. The initial storm development will be the most supportive of large hail, given the steep lapse rates aloft, and cool air aloft. However, given that lack of moist flow to interact wit these storms, the activity should weaken below severe risk rather quickly tonight, leaving us with generally a 5 PM to 9 PM risk for mainly hail in our southern and eastern counties. The coverage of rain and thunder may peak closer to 10 PM but we should be seeing that focus for new storms to shift out of the area by then too. Brisk cooler conditions tonight and tomorrow will continue into the weekend and bring some elevated fire weather risk both Friday and Saturday. GFDI values of 15 to 22 are currently forecast with northwest winds Friday and southwest winds Saturday. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 218 PM CDT Thu Mar 26 2026 Sunday through mid week continues to look much warmer again, with periodic shower and thunderstorm chances as active flow aloft sets up over the region. This is due to a re-bounding western upper high and strengthening thermal ridge to our southwest will build northeastward again starting another warming trend across the area Saturday and especially into the end of the longer range. Ensembles continue to bring a piece of ridge-riding wave energy with some moisture return to produce the next round of showers and thunderstorms Monday night into Tuesday. Along with this chance their may be the potential for stronger storms again. Then even longer range guidance continues to show an active pattern evolving if the western CONUS upper trof can get established. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 612 PM CDT Thu Mar 26 2026 The last of the lingering -SHRA will exit to the east within the first hour or two of the period, with MVFR CIGS bcmg VFR a few hours after that as skies gradually thin out as approach 12z. A defined mixed layer is evident within model soundings which could keep a few stubborn low to mid level clouds around through 12z due to continuous 360-020 flow, at which time we dry out enough to lose the mixed layer briefly which should also result in SKC to FEW250 for a few hours. As we approach 18z, fair weather clouds return from SCT/BKN050 as mixing returns, alongside gusts approaching 20-25kts from 340-360. As far as individual sites, conditions should be similar across them all except for the first hour or two of lingering showers which based off the radar at 23z looks to be transient at best. Overall aside from the early part of the period, we should see mainly VFR conditions with some breezy winds during daylight on the 27th. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Ervin LONG TERM...Ervin/12 AVIATION...WFO MPX
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 321 PM CDT Thu Mar 26 2026 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-272030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 321 PM CDT Thu Mar 26 2026 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A storm system will drive a strong cold front across the area Thursday this afternoon. Strong to severe storms are possible along the front. There is a Marginal Risk or level 1 of 5 south of a Williamsburg Iowa to Rockford Illinois line. There is also a Slight Risk, or Level 2 of 5 for severe storms in northeast Missouri, far southeast Iowa, and west-central Illinois for counties south and east of the Quad Cities. Large hail will be the primary threat, with a secondary threat of damaging winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY An elevated fire weather risk will be in place Friday and Saturday due to dry conditions and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. JTS
Special Weather Statement National Weather Service Quad Cities IA/IL 819 PM CDT Thu Mar 26 2026 IAZ078-087>089-270200- Henry IA-Des Moines IA-Louisa IA-Jefferson IA- 819 PM CDT Thu Mar 26 2026 ...A strong thunderstorm will impact portions of central Henry, northwestern Des Moines, south central Louisa and southeastern Jefferson Counties through 900 PM CDT... At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near Fairfield, moving east at 55 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Lockridge and Rome around 825 PM CDT. Mount Pleasant and Westwood around 830 PM CDT. Other locations in the path of this storm include Mount Union. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southeastern Iowa. && LAT...LON 4093 9199 4108 9198 4113 9108 4086 9109 TIME...MOT...LOC 0119Z 271DEG 46KT 4102 9187 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JTS
Special Weather Statement
National Weather Service Quad Cities IA/IL
832 PM CDT Thu Mar 26 2026
ILZ016-024-270215-
Mercer IL-Henry IL-
832 PM CDT Thu Mar 26 2026
...A strong thunderstorm will impact portions of eastern Mercer and
southern Henry Counties through 915 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aledo, moving east at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Aledo, Viola, and Shale City around 835 PM CDT.
New Windsor and New Windsor around 845 PM CDT.
Woodhull and Alpha around 850 PM CDT.
Other locations in the path of this storm include Galva.
This includes Interstate 74 in Illinois between mile markers 25 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Illinois.
&&
LAT...LON 4115 8987 4115 9044 4107 9044 4111 9086
4129 9084 4129 8986
TIME...MOT...LOC 0132Z 273DEG 49KT 4120 9074
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
GrossSpecial Weather Statement
National Weather Service Quad Cities IA/IL
840 PM CDT Thu Mar 26 2026
IAZ098-099-ILZ034-MOZ009-010-270230-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
840 PM CDT Thu Mar 26 2026
...A strong thunderstorm will impact portions of northwestern
Hancock, southern Van Buren, northwestern Lee, northwestern Clark and
northern Scotland Counties through 930 PM CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cantril, or 7 miles southwest of Keosauqua, moving east at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Keosauqua around 845 PM CDT.
Bonaparte around 850 PM CDT.
Bentonsport/Vernon around 855 PM CDT.
Other locations in the path of this storm include Donnellson,
Franklin, West Point and Fort Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Illinois...and southeastern Iowa.
&&
LAT...LON 4076 9218 4078 9137 4053 9138 4058 9194
4061 9194 4060 9218
TIME...MOT...LOC 0139Z 270DEG 45KT 4068 9208
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JTSThe Quad Cities radar (KDVN), 164 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
2 hail. Local standard time, as filed.
A trained spotter reported a lot of dime to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2026Every state in 2026This day in weather historyWarnings in Missouri, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322078, 1322079.